Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 138, NWS Goodland, KS

June 21, 2017Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2017, 4:12 PM CDT for Wichita County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 4:12 PM CDT (21:12 UTC)
Expired
Jun 21, 2017, 4:31 PM CDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS53 KGLD 212112
SVRGLD
KSC203-212145-
/O.NEW.KGLD.SV.W.0138.170621T2112Z-170621T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
412 PM CDT WED JUN 21 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wichita County in west central Kansas...

* Until 445 PM CDT

* At 411 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Modoc, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Wichita County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3838 10127 3847 10113 3832 10113 3829 10123
TIME...MOT...LOC 2111Z 248DEG 8KT 3837 10119 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
2 follow-up statements
221 
WWUS53 KGLD 212122
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
422 PM CDT WED JUN 21 2017

KSC203-212145-
/O.CON.KGLD.SV.W.0138.000000T0000Z-170621T2145Z/
Wichita KS-
422 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...

At 421 PM CDT, a severe thunderstorm was located 8 miles southwest of
Modoc, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Wichita County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3838 10127 3847 10113 3832 10113 3829 10123
TIME...MOT...LOC 2121Z 248DEG 8KT 3838 10116 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
414 
WWUS53 KGLD 212131
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
431 PM CDT WED JUN 21 2017

KSC203-212141-
/O.CAN.KGLD.SV.W.0138.000000T0000Z-170621T2145Z/
Wichita KS-
431 PM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 3838 10127 3847 10113 3832 10113 3829 10123
TIME...MOT...LOC 2129Z 248DEG 8KT 3839 10113 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:06 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 21, 3:06 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
206 PM MDT Wed Jun 21 2017

.SHORT TERM...(This evening through Thursday)
Issued at 154 PM MDT Wed Jun 21 2017

Forecast concerns are the hot temperatures and the potential for
thunderstorms and severe weather this afternoon and evening.
Additionally, cooler, but still quite warm, temperatures are
expected along with scattered showers and thunderstorms with a
slight risk of severe storms on Thursday as a cold front moves
through the area.

A few thunderstorms are currently rolling off the Palmer divide
region and traveling into far western Kansas while additional CU
are beginning to initiate east of a surface trough bisecting the
forecast area from north to south. Instabilities are higher, but
the atmosphere is still relatively dry where afternoon
temperatures are around 100 and dewpoints are in the mid 50s to
mid 60s ahead of the surface trough. On the back side of the
trough, the atmosphere is much drier with dewpoints in the 30s and
40s. Thunderstorm coverage is expected to increase east of the
surface through the afternoon as a weak mid level short wave in
the nearly zonal flow moves east across the high plains this
afternoon and out of the forecast area this evening. A few storms
could become severe with large hail, damaging winds, and localized
heavy rain.

Scattered showers and thunderstorms are expected on Thursday as a
prefrontal trough moves into the area during the morning with a
cold front expected to slide south across the forecast area
between 18-00Z. There is currently a slight risk of storms
becoming severe across the entire forecast area with the
possibility of large hail, damaging winds, and localized heavy
rainfall with some of the stronger storms that may develop.

.LONG TERM...(Thursday night through Wednesday)
Issued at 154 PM MDT Wed Jun 21 2017

Thursday night-Friday: A chance for thunderstorms and showers will
continue behind the cold front through the evening and overnight
hours for the majority of the area. For Friday, chance of rain in
the morning, diminishing in the afternoon. Soundings show good CAA
into the area Friday afternoon and night. Temps for Friday will be
below normal with highs in the mid 70s to near 80 and lows in the
lower 50s.

Saturday-Sunday: Saturday looks to be the coolest day of the period.
Upslope flow at the surface, abundant moisture at 700mb, surface
troughing, and NW flow in the upper levels will combine to make for
a cloudy, and at times, rainy day. Current temperature forecast is
still warmer than some of the reliable guidance. One note, if 12Z
GFS MOS verifies, Goodland would break the record low maximum for
the day (Record is 67 and MOS has 66). Lows Saturday night will be
in the mid to upper 40s which may put a few records in jeopardy.
Chance of rain continues into Sunday morning for the entire CWA.
Highs will be 10-15 degrees below normal as most areas dry out
through the afternoon with upper level ridging building in aloft.

Monday-Wednesday: Next chance of rain and thunderstorms comes Monday
evening where the potential of strong to severe storms exist. CWA
will see blustery conditions Tuesday into Wednesday. Temps should
warm through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM MDT Wed Jun 21 2017

Although isolated showers and thunderstorms will move eastward
across the central high plains region this afternoon and become
more numerous this evening, they are not expected to be part of
any prevailing conditions at either MCK or GLD. VFR conditions
are anticipated at both of those locations through the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...LOCKHART
Hazardous weather outlook, Jun 21, 11:47 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Wed Jun 21 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1047 AM MDT Wed Jun 21 2017 /1147 AM CDT Wed Jun 21 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Ambient air temperatures and Heat Index values of 100 to 104 degrees
will be common east of the Colorado border region across northwest
Kansas and southwest Nebraska this afternoon.

Strong to severe thunderstorms are expected mainly east of the
Colorado border area this afternoon through early evening with a
slight risk of severe storms east of a line from Tribune, Kansas to
McCook, Nebraska. Large hail, damaging wind gusts and locally heavy
rainfall are the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a slight risk of severe thunderstorms across the Tri-State
region Thursday afternoon through Thursday night. Damaging winds and
large hail are the main threats. Locally heavy rainfall will also
increase the threat for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 21, 3:17 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
317 PM CDT WED JUN 21 2017

KSZ042-212045-
Wichita KS-
317 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Leoti, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lydia.

LAT...LON 3842 10132 3843 10113 3826 10113 3827 10134
TIME...MOT...LOC 2017Z 275DEG 29KT 3833 10132

JN
Local storm report, Jun 21, 3:37 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             11 SE LEOTI             38.37N 101.21W
06/21/2017  E0.50 INCH       WICHITA            KS   PUBLIC

            A LITTLE BIT OF HAIL AROUND DIME SIZE. RADAR ESTIMATED
            TIME.

&&

CLT
Local storm report, Jun 21, 3:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             11 SSE LEOTI            38.34N 101.28W
06/21/2017  E0.50 INCH       WICHITA            KS   PUBLIC

            A LITTLE BIT OF HAIL AROUND DIME SIZE. RADAR ESTIMATED
            TIME.

&&

CLT
Special weather statement, Jun 21, 3:44 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
344 PM CDT WED JUN 21 2017

KSZ042-212115-
Wichita KS-
344 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL 415
PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Leoti, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lydia.

LAT...LON 3839 10154 3837 10113 3827 10112 3826 10154
TIME...MOT...LOC 2044Z 292DEG 23KT 3829 10141

JN
Special weather statement, Jun 21, 3:52 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
252 PM MDT WED JUN 21 2017

KSZ041-042-212115-
Wichita KS-Greeley KS-
252 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND SOUTHERN
GREELEY COUNTIES UNTIL 315 PM MDT/415 PM CDT/...

At 252 PM MDT/352 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Towner, or 17 miles north of Coolidge,
moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Wichita and southern Greeley Counties.

LAT...LON 3837 10204 3840 10153 3826 10153 3826 10205
TIME...MOT...LOC 2052Z 270DEG 21KT 3829 10199

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:07 PM CDTSpecial Weather StatementGLDGraham23 min
Jun 20, 7:14 PM CDTSpecial Weather StatementGLDSheridan31 min
Jun 20, 7:23 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan15 min
Jun 21, 2:17 AM CDTSpecial Weather StatementGLDSherman28 min
Jun 21, 3:17 PM CDTSpecial Weather StatementGLDWichita28 min
Jun 21, 3:21 PM CDTSevere Thunderstorm WarningGLDWichita9 min
Jun 21, 3:44 PM CDTSpecial Weather StatementGLDWichita31 min
Jun 21, 3:52 PM CDTSpecial Weather StatementGLDGreeley23 min
Jun 21, 4:05 PM CDTSevere Thunderstorm WarningGLDGreeley25 min
Jun 21, 5:10 PM CDTSpecial Weather StatementGLDWichita35 min
Jun 21, 5:57 PM CDTSpecial Weather StatementGLDGove33 min
Jun 21, 6:06 PM CDTSevere Thunderstorm WarningGLDGove12 min
Jun 21, 6:36 PM CDTSpecial Weather StatementGLDGove39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.